We appreciate the opportunity to respond to the excellent comments made about our case report. 1Several studies 2,3have demonstrated that acute administration of phenytoin enhances vecuronium-induced neuromuscular blockade. The possible mechanism is pharmacodynamic interaction between anticonvulsants and nondepolarizing muscle relaxants, including postjunctional blocking effect, a prejunctional blocking effect and a reduction in synthesis of acetylcholine. 2On the other hand, pharmacokinetic effect of phenytoin is also possible. Phenytoin is approximately 90% bound and vecuronium is also approximately 90% protein bound. 4Thus an increased concentration of free phenytoin could directly displace vecuronium from protein binding sites. 2
The patient in our article received 250 mg/day of intravenous phenytoin twice on the first hospital day. Vecuronium was concomitantly administered at 4 mg/h and lasted for 15 h, 40 min. Her train-of-four ratio (TOF ratio) did not exceed 80% until 64 h passed after discontinuation of vecuronium. As plasma concentration of phenytoin was not measured during this period, we cannot estimate the influence of phenytoin on the value of TOF ratio. Metabolism of phenytoin is by hepatic microsomal enzymes that are susceptible to stimulation or inhibition by other drugs. Below a plasma concentration of 10 μg/ml of phenytoin, its metabolism follows first-order kinetics and the elimination half-time averages 24 h. 5At plasma concentrations of phenytoin above 10 μg/ml, the enzymes necessary for metabolism become saturated and the elimination half-time becomes dose-dependent (zero-order kinetics). 5In this context, we could speculate that the elimination half-time was more than 24 h, although no exact data are available regarding a plasma concentration of phenytoin after its intravenous administration. Therefore, we cannot deny an augmentation of vecuronium-induced neuromuscular block by the acutely administered phenytoin. For all this speculation, TOF ratio observed in this patient could be explained well by blood concentrations of vecuronium and its metabolite, 3-desacetylvecuronium. If we performed neuromuscular monitoring during vecuronium or phenytoin administration in this patient, the effect of the latter on the residual neuromuscular blockade could be more detailed as Dr. Gronert pointed out. We thank Dr. Gronert for his interest in our case report and his insightful comments on acute use of phenytoin.